Marlene is a 80 year old Native American female. Her breast cancer has recently spread to the bone. She is currently undergoing chemotherapy for her breast cancer and radiation therapy for her bone pain in her right hip. Marlene also has arthritis and diabetes.
Marlene said that before her cancer diagnosis she had some discomfort in her hands. She also has some numbness and tingling in her feet that she was told by her provider was from her arthritis and diabetes. When she was most recently talking with the doctor, he asked her to describe her pain and rate it.
Marlene was unsure what the provider was asking her to do. She said, It is not that it is bad, but I get a knife-like pain in my back when I pick up my great-grandson and put him on my lap. I am so proud of him and he is so cute and cuddly.
The doctor said, It sounds like you have different types of pain. You mentioned earlier that you have some discomfort in your hands, and that have some tingling in your feet. You also have some sharp or knife-like pain. I think we need to give you more than one type of pain medication.
Marlene is uneasy about this. She had a friend who is now on the other side who told her these drugs were really bad. Her friend got really sick and confused with the medicines. Marlene is afraid of the side effects of the pain medicine.
Marlene talks with her provider about having pain and her worries about taking the pain medicine. The provider tells her that most side effects can be prevented or will go away with time.
The provider writes a prescription for a narcotic and for a medicine to treat the pins and needles feelings in her hands and feet. The provider tells Marlene exactly how to take the medicine and about the possible side effects.
The provider also told Marlene that the nurse would check on her in a day or two to make sure she was not having any problems taking her pain medicine. Marlene took the pain medicine as she was told. The pain became much less and Marlene was able to pick up her grandson and do her daily chores. The only side effect she had was constipation and she was able to manage that using the ideas provided by the provider.